Pointwise Error Estimates for Scalar Conservation Laws with Piecewise Smooth Solutions

Eitan Tadmor*, Tao Tang

*Corresponding author for this work

Research output: Contribution to journalJournal articlepeer-review

27 Citations (Scopus)
19 Downloads (Pure)


We introduce a new approach to obtain sharp pointwise error estimates for viscosity approximation (and, in fact, more general approximations) to scalar conservation laws with piecewise smooth solutions. To this end, we derive a transport inequality for an appropriately weighted error function. The key ingredient in our approach is a one-sided interpolation inequality between classical L1 error estimates and Lip+ stability bounds. The one-sided interpolation, interesting for its own sake, enables us to convert a global L1 result into a (nonoptimal) local estimate. This, in turn, provides the necessary bounds on the coefficients of the above-mentioned transport inequality. Estimates on the weighted error then follow from the maximum principle, and a bootstrap argument yields optimal pointwise error bound for the viscosity approximation.

Unlike previous works in this direction, our method can deal with finitely many waves with possible collisions. Moreover, in our approach one does not follow the characteristics but instead makes use of the energy method, and hence this approach could be extended to other types of approximate solutions.

Original languageEnglish
Pages (from-to)1739-1758
Number of pages20
JournalSIAM Journal on Numerical Analysis
Issue number6
Publication statusPublished - Nov 1999

Scopus Subject Areas

  • Numerical Analysis
  • Computational Mathematics
  • Applied Mathematics

User-Defined Keywords

  • Conservation laws
  • Error estimates
  • Optimal convergence rate
  • Transport inequality
  • Viscosity approximation


Dive into the research topics of 'Pointwise Error Estimates for Scalar Conservation Laws with Piecewise Smooth Solutions'. Together they form a unique fingerprint.

Cite this